Catalog Home Page

Digoxin toxicity and ritonavir: A drug interaction mediated through P-Glycoprotein?

Phillips, E.J. and Rachlis, A.R. (2001) Digoxin toxicity and ritonavir: A drug interaction mediated through P-Glycoprotein? In: 2nd International Workshop on Clinical Pharmacology of HIV Therapy, 2 - 4 April 2001, Noordwijk, The Netherlands.

Abstract

Background: P-glycoprotein is an ATP-dependent drug efflux pump expressed in the apical membrane of epithelial cells in the liver, small intestines and kidney. Digoxin is a substrate for p-glycoprotein. Drugs associated with increased digoxin plasma levels (itraconazole, quinidine, clarithromycin, and verapamil) may decrease renal or intestinal digoxin excretion by inhibiting p-glycoprotein mediated transport. Recent work suggests that ritonavir inhibits p-glycoprotein mediated transport in renal proximal tubules.

Case: We describe the case of a 61-year-old woman on digoxin (0.250 mg po daily) for several years who presented with digoxin toxicity 3 days following the addition of ritonavir 200 mg bid po. Antiretrovirals included indinavir 800 mg tid, lamivudine 150 mg bid and stavudine 40 mg bid since 1998. Other medications were coumadin and aerosolized pentamidine. Ritonavir 200 mg bid po was added to her original regimen June 14, 2000 because of an increasing viral load. She presented to the emergency department the evening of June 17, 2000 with complaints of nausea and vomiting increasing over the last day. On clinical assessment she was mildly dehydrated. Digoxin level approximately 5 hours after her last dose was 7.2 nmol/L (N 1 to 2.6 nmol/L). EKG showed a paced rhythm. All drugs except coumadin were stopped. Repeat levels approximately 11, 15 and 27 h after the last dose were 5.5 nmol/L (Behr immunoassay), 4.5 nmol/L and 2.7 nmol/L respectively. Digoxin was permanently discontinued without consequence. She subsequently restarted and continues to tolerate indinavir, ritonavir, lamivudine and stavudine.

Conclusions: To our knowledge there have been no published cases illustrating a potential drug interaction between digoxin and ritonavir. We postulate that ritonavir could decrease renal or intestinal digoxin excretion by inhibiting p-glycoprotein mediated transport. Further pharmacokinetic and in vitro studies are in progress to confirm the extent and mechanism of this interaction.

Publication Type: Conference Item
URI: http://researchrepository.murdoch.edu.au/id/eprint/16216
Item Control Page Item Control Page